Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 191, NWS Dodge City, KS

June 16, 2004Gray County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 2004, 8:14 PM CDT for Gray County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2004, 8:14 PM CDT (01:14 UTC)
Expired
Jun 16, 2004, 9:00 PM CDT
In force
46 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Gray County, KS

The radar

The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 8:05 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2004-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1071 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2004-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1071 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KDDC 170114
SVRDDC
KSC069-170200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
814 PM CDT WED JUN 16 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAY COUNTY IN SOUTHWEST KANSAS.

* UNTIL 900 PM CDT

* AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 13 MILES SOUTHWEST OF
  CHARLESTON...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF GRAY COUNTY...
  CHARLESTON...
  INGALLS...
  MONTEZUMA...
  CIMARRON...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3798 10064 3749 10063 3748 10022 3798 10024
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:36 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, Jun 16, 3:36 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
336 PM CDT WED JUN 16 2004

.DISCUSSION...

DAYS 1-2...
MAJOR QUESTIONS CONTINUE TO BE POPS AND TEMPS FOR THE NEXT TWO DAYS.

MUCH ABREVIATED DISCUSSION TODAY DUE TO LACK OF TIME FROM BOTH
ONGOING AND EXPECTED SEVERE WEATHER AS WELL AS DATA INGEST PROBLEMS
AND PUBLIC DISSEMINATION TROUBLES. JUST GOT EVERYTHING IRONED OUT
AND FINISHED THE GRIDS.

NO BIG SURPRISES IN THE SYNOPTIC SCALE AS THE WESTERN CANADA SHORT
WAVE TROUGH ALOFT CONTINUES TO DIG SOUTH INTO THE CONUS. MORNING
CONVECTION LEFT A THOROUGHLY STIRRED UP AIRMASS IN PLACE ACROSS THE
REGION WITH AN EAST-WEST FRONT ACROSS THE CWA. NEW CONVECTION JUST
STARTING TO FIRE ON THAT BOUNDARY. DDC 18Z SOUNDING SHOWS VERY
HEALTHY INSTABILITY AND GRANADA PROFILER SHOWS SIGNIFICANT VERTICAL
SHEAR SO AM IN AGREEMENT WITH SPC WATCH FOR EAST COLORADO AND
SOUTHWEST KANSAS. FIRST STORM HAS ALREADY GONE UP BETWEEN LHX AND
LAA AND EXPECT TO SEE MORE ALONG THE BOUNDARY INTO SOUTHWEST KANSAS
SHORTLY. TORNADOES ARE A VERY REAL POSSIBILITY WITH THESE STORMS AS
THEY RIDE THE BOUNDARY EASTWARD INTO KANSAS. HAVE ALSO INCLUDED A
FLOOD WATCH FOR FLASH FLOODING FOR THE AREAS THAT GOT THE MOST RAIN
LAST NIGHT AND TODAY.

OTHERWISE, WILL LOOK FOR THE FRONT ACROSS THE AREA TO SINK SOUTH
TONIGHT AND BRING A PRETTY GOOD CHANCE FOR THUNDERSTORMS TO THE
REGION. AT THIS POINT HAVE VERY LITTLE IDEA HOW THINGS WILL EVOLVE
AS MOST OF THE FORCING WILL BE FROM THE CONVECTION ITSELF. THE
MODELS (ASIDE FROM THE DRIER MESOETA) SUGGEST CONSIDERABLE
PRECIPITATION FOR MOST OF THE CWA FINALLY TAPERING OFF ON FRIDAY
AND THAT SEEMS QUITE REASONABLE. HAVE TRIMMED TEMPERATURES BACK
QUITE A BIT TOMORROW AND FRIDAY DUE TO RAIN AND CLOUD COVER AS THE
COLD FRONT REMAINS SOUTH OF THE AREA.

DAYS 3-7...
DIFFICULTIES MENTIONED ABOVE PRECLUDED SPENDING TIME ON THE DAY 3
THROUGH 7 GRIDS SO HAVE LEFT THEM UNTOUCHED.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 62 75 61 72 / 60 30 50 20
GCK 62 74 61 70 / 60 50 50 20
EHA 62 77 62 82 / 50 40 40 20
LBL 65 78 63 80 / 70 40 50 10
HYS 59 72 59 71 / 90 70 70 30
P28 66 81 68 83 / 50 50 50 30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH FOR FLASH FLOODING KSZ043-044-062-063.

&&

JOHNSON/LACY
Hazardous weather outlook, Jun 16, 10:27 AM CDT, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 AM CDT WED JUN 16 2004

KSZ030-031-043>046-061>066-074>081-084>090-170900-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1027 AM CDT (927 AM MDT) WED JUN 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS COVERED A LARGE PART OF SOUTHWEST KANSAS AT
10:00 AM CDT THIS MORNING AND A FEW OF THEM WERE PRODUCING LARGE
HAIL. THIS THREAT WILL GRADUALLY DIMINISH INTO EARLY AFTERNOON.

BY MID TO LATE AFTERNOON HOWEVER VERY UNSTABLE AIR AND STRONG
VERTICAL WIND SHEARS WILL COMBINE OVER EASTERN COLORADO AND FAR
WESTERN KANSAS TO INTRODUCE A RISK FOR MORE SEVERE THUNDERSTORMS.IN
ADDITION TO LARGE HAIL, SOME OF THESE STORMS COULD PRODUCE TORNADOES.
STORMS FORMING IN THIS AREA WILL MOVE EASTWARD ACROSS PARTS OF
SOUTHWEST KANSAS LATE THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS ANOTHER CHANCE FOR SEVERE THUNDERSTORMS WITH LARGE HAIL
THURSDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED THIS AFTERNOON AND THIS EVENING,
ESPECIALLY WEST OF A HAYS TO DODGE CITY LINE.

TSB

In the hours before

Local storm report, Jun 16, 2:24 PM CDT, 5 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
224 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             6 W HOLCOMB             37.99N 100.99W
06/16/2004  0.88 INCH        FINNEY             KS   PUBLIC

0842 AM     HAIL             1 E DEERFIELD           37.98N 101.11W
06/16/2004  0.88 INCH        KEARNY             KS   PUBLIC

0850 AM     HAIL             6 W HOLCOMB             37.99N 101.10W
06/16/2004  0.75 INCH        FINNEY             KS   PUBLIC

1007 AM     HAIL             14 N DEERFIELD          38.18N 101.13W
06/16/2004  0.88 INCH        KEARNY             KS   TRAINED SPOTTER

1016 AM     HAIL             3 WSW DEERFIELD         37.96N 101.18W
06/16/2004  1.75 INCH        KEARNY             KS   PUBLIC

            ON HWY 50 BETWEEN DEERFIELD AND LAKIN. REPORT PASSED ON
            BY MEDIA.

1020 AM     HAIL             DEERFIELD               37.98N 101.13W
06/16/2004  0.75 INCH        KEARNY             KS   LAW ENFORCEMENT

1105 AM     HAIL             11 N DEERFIELD          38.14N 101.13W
06/16/2004  0.88 INCH        KEARNY             KS   TRAINED SPOTTER

1105 AM     HAIL             11 NNW HOLCOMB          38.14N 101.07W
06/16/2004  0.75 INCH        FINNEY             KS   PUBLIC

&&

26
Local storm report, Jun 16, 7:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             9 WNW MANTER            37.57N 102.03W
06/16/2004  0.75 INCH        STANTON            KS   TRAINED SPOTTER

0635 PM     HAIL             25 NNW ELKHART          37.34N 102.07W
06/16/2004  0.75 INCH        BACA               CO   PUBLIC

0635 PM     TSTM WND GST     25 NNW ELKHART          37.34N 102.07W
06/16/2004  60 MPH           BACA               CO   PUBLIC

0637 PM     HAIL             14 NW MANTER            37.67N 102.06W
06/16/2004  0.75 INCH        PROWERS            CO   PUBLIC

0640 PM     TSTM WND GST     20 S COOLIDGE           37.75N 102.01W
06/16/2004  60 MPH           HAMILTON           KS   TRAINED SPOTTER

0640 PM     HAIL             20 S COOLIDGE           37.75N 102.01W
06/16/2004  0.75 INCH        HAMILTON           KS   TRAINED SPOTTER

0642 PM     HAIL             17 WNW JOHNSON CITY     37.66N 102.04W
06/16/2004  1.00 INCH        STANTON            KS   TRAINED SPOTTER

0650 PM     HAIL             14 SSW SYRACUSE         37.79N 101.85W
06/16/2004  0.88 INCH        HAMILTON           KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Jun 16, 7:11 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED STATE/COUNTY LOCATIONS
NATIONAL WEATHER SERVICE DODGE CITY KS
711 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             9 WNW MANTER            37.57N 102.03W
06/16/2004  0.75 INCH        STANTON            KS   TRAINED SPOTTER

0635 PM     HAIL             25 NNW ELKHART          37.34N 102.07W
06/16/2004  0.75 INCH        MORTON             KS   PUBLIC

0635 PM     TSTM WND GST     25 NNW ELKHART          37.34N 102.07W
06/16/2004  60 MPH           MORTON             KS   PUBLIC

0637 PM     HAIL             14 NW MANTER            37.67N 102.06W
06/16/2004  0.75 INCH        STANTON            KS   PUBLIC

0640 PM     TSTM WND GST     20 S COOLIDGE           37.75N 102.01W
06/16/2004  60 MPH           HAMILTON           KS   TRAINED SPOTTER

0640 PM     HAIL             20 S COOLIDGE           37.75N 102.01W
06/16/2004  0.75 INCH        HAMILTON           KS   TRAINED SPOTTER

0642 PM     HAIL             17 WNW JOHNSON CITY     37.66N 102.04W
06/16/2004  1.00 INCH        STANTON            KS   TRAINED SPOTTER

0650 PM     HAIL             14 SSW SYRACUSE         37.79N 101.85W
06/16/2004  0.88 INCH        HAMILTON           KS   TRAINED SPOTTER

&&

GERARD
Local storm report, Jun 16, 7:26 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
726 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     TSTM WND GST     20 SW SYRACUSE          37.78N 102.01W
06/16/2004  85 MPH           HAMILTON           KS   AMATEUR RADIO

0715 PM     TSTM WND GST     14 SSW SYRACUSE         37.79N 101.85W
06/16/2004  90 MPH           HAMILTON           KS   TRAINED SPOTTER

            5 INCH TREE LIMB DOWN.

0718 PM     TSTM WND GST     SYRACUSE                37.98N 101.75W
06/16/2004  66 MPH           HAMILTON           KS   MESONET

            FROM KSN WEATHERLAB.

&&

GERARD
Local storm report, Jun 16, 7:47 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CDT WED JUN 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     SYRACUSE                37.98N 101.75W
06/16/2004  65 MPH           HAMILTON           KS   LAW ENFORCEMENT

0736 PM     TSTM WND GST     17 S LAKIN              37.94N 101.26W
06/16/2004  90 MPH           KEARNY             KS   PUBLIC

            SIX INCH DIAMETER TREE LIMBS DOWN.

&&

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:08 PM CDTSevere Thunderstorm WarningDDCKearny52 min
Jun 16, 7:27 PM CDTSevere Thunderstorm WarningDDCHamilton33 min
Jun 16, 7:44 PM CDTSevere Thunderstorm WarningDDCFinney76 min
Jun 16, 7:48 PM CDTSevere Thunderstorm WarningDDCHaskell42 min
Jun 16, 7:56 PM CDTSevere Thunderstorm WarningDDCKearny19 min
Jun 16, 8:20 PM CDTSevere Thunderstorm WarningDDCScott40 min
Jun 16, 8:26 PM CDTSevere Thunderstorm WarningDDCLane64 min
Jun 16, 8:32 PM CDTSevere Thunderstorm WarningDDCFord73 min
Jun 16, 8:53 PM CDTSevere Thunderstorm WarningDDCHodgeman37 min
Jun 16, 9:12 PM CDTSevere Thunderstorm WarningDDCNess48 min
Jun 16, 9:23 PM CDTSevere Thunderstorm WarningDDCHodgeman37 min
Jun 16, 9:35 PM CDTSevere Thunderstorm WarningDDCFord40 min
Jun 16, 9:38 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa82 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.